Minnesota, 2024

Winter Storm and Winter Weather in Minnesota, March 23 to 25, 2024

March 23 to 25, 2024 · NWS ARX · 5 events in 5 counties and zones

A winter storm event through the weekend of March 23rd and March 24th provided heavy snowfall in select counties of southeast Minnesota. Initial light snow moved from west to east across the Upper Mississippi River Valley overnight on March 23rd into the early morning hours of March 24th, with a widespread 1 to 2 falling across southeast Minnesota.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A winter storm event through the weekend of March 23rd and March 24th provided heavy snowfall in select counties of southeast Minnesota. Initial light snow moved from west to east across the Upper Mississippi River Valley overnight on March 23rd into the early morning hours of March 24th, with a widespread 1 to 2 falling across southeast Minnesota. Highest reported snowfall amounts from volunteer observers during this time were 1.8 in Mantorville (Dodge County), 1.7 in Austin (Mower County), and several reports of 1.5. After a brief respite during the morning hours of March 24th, a heavier snowfall band with 1 per hour snowfall rates impacted southeast Minnesota through the afternoon and evening hours. Widespread snowfall accumulations over a 6 hour period were 2 to 5, with the highest report of 6.0 in Lewiston (Winona County). A slight warming trend through the nighttime hours resulted in an eventual switch to rain early on March 25th. As a result, snowfall totals over the 2 days were quite variable and slightly deflated due to the rain. Overall 2 day snowfall totals were 2 to 6 across southeast Minnesota, highest along and north of the Interstate 90 corridor with 7.9 in Theilman (Wabasha County) and 7.5 in both Grand Meadow (Mower County) and Elgin (Olmsted County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 23, 5:50 PM CST, 2 hours 40 minutes earlier. Its key messages:

  • Some light snow tonight. Snow totals less than an inch.
  • A band of heavy snow moving through the area on Sunday and Sunday night. Due to this, Winter Storm Warnings and Winter Weather Advisories have been issued mainly north of Interstate 90. This snow will be changing over to rain as warm air moves in from the south.
  • Marginal risk of severe weather on Monday afternoon in northeast Iowa. Better instability is in central Iowa.
  • Maybe some accumulating snow on Tuesday. This is a new development, so amounts are uncertain.
Area forecast discussion, Mar 23, 5:50 PM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
650 PM CDT Sat Mar 23 2024

.KEY MESSAGES...

- Some light snow tonight. Snow totals less than an inch.

- A band of heavy snow moving through the area on Sunday and
  Sunday night. Due to this, Winter Storm Warnings and Winter
  Weather Advisories have been issued mainly north of Interstate
  90. This snow will be changing over to rain as warm air moves
  in from the south.

- Marginal risk of severe weather on Monday afternoon in
  northeast Iowa. Better instability is in central Iowa.

- Maybe some accumulating snow on Tuesday. This is a new
  development, so amounts are uncertain.

&&

.DISCUSSION...
Issued at 210 PM CDT Sat Mar 23 2024

Tonight...Light snow - less than an inch

A weak 500 mb shortwave trough will move northeast through the
region tonight. The models are in general agreement that there will
be weak warm air advection and forcing ahead of this system. The
23.12z 4 km NAM suggests anywhere from a 0.10 to 0.15 inches of QPF.
Meanwhile, the other CAMs have less than 0.05 inches of QPF.
Snow to liquid ratios in the NBM for tonight range from 13-20 to
1. Meanwhile, the BUFKIT soundings suggest more in the 10-15 to
1. Overall, leaning more toward the BUFKIT data. Overall
thinking snow totals will be mainly less than an inch tonight.

Sunday...Heavy snow moves into the area

A much stronger shortwave trough will eject northeast out of the
Central Plains. There will be strong warm air advection and 850
mb moisture transport ahead of this system. The greatest
warming aloft will take place along and south of Interstate 90.
This area will see 850 mb temperatures warming from 0 to -4.5C
at 24.12z to 1.5 to 4.5C at 25.00z. Meanwhile, 850 mb
temperatures will likely remain below 0C north of Interstate 90,
so there will snow throughout much of the day here. The CAMs
and global models continue to show that the highest QPF will be
mainly west of the Mississippi River (1-2 inches) with
precipitation totals.

Snow to liquid ratios will be primarily in the 7-12 to 1 range.
Possibly even lower in reality depending on how often and when
it is measured. Snow totals for the day look to be less than an
inch for southwest Wisconsin, from a half to 3 inches in
northeast Iowa, 1 to 6 inches in southeast Minnesota (lowest
values in Houston County and highest values in Dodge and Wabasha
counties), 1-3 inches in Wisconsin near Interstate 90, and 3-6
for the remainder of western Wisconsin. The highest
uncertainties in snow amounts are in southeast Minnesota and
north of Interstate 90 in west central and central Wisconsin.

With CAPES climbing up to 100 J/kg south of Interstate 90 during the
morning, 23.12z HREF hourly snow rates increase into the 60-70
percent range along and north of Interstate 90 in southeast
Minnesota and the northern portions of Buffalo and Trempealeau
counties during the afternoon. There is even up to a 30 percent
chance of 2 inch or greater snow rates from Wabasha County in
southeast Minnesota east into northern Trempealeau County in
west-central Wisconsin.

Winds gusts will be primarily in the 30-40 mph range. The EPS has
probabilities of 30 mph wind gusts or greater anywhere from 80 to
100 percent and 40 mph or greater winds primarily west of the
Mississippi River ranging from 10 to 25 percent. With the snow being
wetter than the climatological normal, the blowing snow will be
greatly limited despite the strong wind gusts.

Sunday Night...Heavy snow exiting the area

As the warm front continues to move north during the evening, most
areas will likely see a transition more to rain. The last to change
over to rain will be Taylor County. This county will likely not see
the change over until after midnight. With snow to liquid ratios of
7-12 to 1, snow total between Interstate 90 and Wisconsin 29 will
likely range from less than an inch to 4 inches, and 4 to 6 inches
(potentially higher depending on snow rates) for Taylor County.

Overall, the highest probabilities (65 to 95 percent) of 6 inches or
greater of snow in 24 hours in the NBM are in Wabasha County in
southeast Minnesota and Buffalo, Clark, and Taylor counties in
Wisconsin. As a result, decided to upgrade the Winter Storm Watch to
a Winter Storm Warning in these counties. South of these
counties the probabilities of 6 inches quickly drop off within 1
to 2 counties to the south. As a result, added a Winter Weather
Advisory for these counties.

Monday and Monday evening...Maybe some strong storms in
northeast Iowa

A cold front will move east through the area. High temperatures are
forecast to be close to the NBM 50th percentile. This would result
in highs in the mid- and upper 40s north of Interstate 94 and in the
50s elsewhere. If we see a bit more sunshine, we could potentially
approach the NBM 75th percentile along and south of Interstate 90.
This would result in temperatures warming into the lower to mid-60s.

While the probabilities of surface dew points of 50F or greater
are up to 50 percent south of Interstate 90, we are currently
not seeing that high of surface CAPES. However, strong forcing
aloft might help with the development of instability aloft ahead
of the approaching cold front. SPC currently has a marginal risk
for much eastern Iowa. At this time, the better instability
looks to be more over central Iowa. We will continue to monitor
northeast Iowa for the potential that some of these storms may
produce hail, damaging winds, and a brief tornado.

Tuesday...Maybe some more snow

Unlike the past couple of days where we had little moisture from
the wrap-around moisture, the latest operational models of the
GFS, NAM, and ECMWF have increased their QPF. Since this is a
rather new development, we will continue to monitor this.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 650 PM CDT Sat Mar 23 2024

Conditions will begin to deteriorate overnight with an initial round
of light snow moving in ahead of a second round of snow by
Sunday afternoon. As a result, MVFR visbys and cigs are expected
across the region overnight. The 23.12z HREF cig probabilities
show a brief window of moderate to high probabilities (50-90%
chance) of IFR cigs during the morning across portions of the
region. As a result, decided to include a sct008 mention at KRST
to address this possibility with confidence in timing remaining
low and the time window appearing brief. Otherwise, there will
likely be a lull in precipitation during the middle and later
morning where visbys improve and cigs remain MVFR. As the
secondary round of snow moves in, cigs and visbys will quickly
drop into the LIFR/IFR range with moderate to potentially heavy
snow at times, primarily along and north of I-90. A changeover
to rain will occur from south to north over the course of Sunday
evening allowing for slowly improving conditions. Winds will be
predominantly from the southeast and increasing to around 10-20
kts during the day on Sunday with gusts of 20-30 kts. Some
blowing snow is possible in unsheltered areas across southeast
Minnesota.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning from 10 AM to 10 PM CDT Sunday for WIZ032.
     Winter Storm Warning from 10 AM Sunday to 7 AM CDT Monday for
     WIZ017-029.
     Winter Weather Advisory from 10 AM to 10 PM CDT Sunday for
     WIZ033-034.
MN...Winter Storm Warning from 10 AM to 10 PM CDT Sunday for MNZ079.
     Winter Weather Advisory from 10 AM to 7 PM CDT Sunday for
     MNZ086>088-094-095.
IA...None.

&&

DISCUSSION...Boyne
AVIATION...Naylor
Hazardous weather outlook, Mar 23, 12:44 PM CST, 7 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
144 PM CDT Sat Mar 23 2024

MNZ079-086>088-094-095-WIZ017-029-032>034-241100-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Taylor-Clark-Buffalo-
Trempealeau-Jackson-
144 PM CDT Sat Mar 23 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...central Wisconsin...north central Wisconsin and west
central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Some light snow will fall tonight. Snow accumulations will be up
to an inch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Winter Storm Warnings and Winter Weather Advisories are in effect
from Sunday mid-morning through Sunday night. Please see them for
more information.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports would be appreciated from tonight into Monday
morning.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-018-019-MNZ096-WIZ041>044-053-241100-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Houston-La Crosse-
Monroe-Juneau-Adams-Vernon-
144 PM CDT Sat Mar 23 2024

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
southwest Wisconsin and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Some light snow will fall tonight. Snow accumulations will be up
to an inch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Snow moves through the area from Sunday in Sunday evening. Total
snow amounts of 1 to 4 inches will likely result in slick roads.
Thunderstorms are possible Monday afternoon and evening. Some
storms over northeast Iowa may be strong with lightning, hail and
winds being the main hazard. A brief tornado cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports would be appreciated from tonight into Sunday
night.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ011-029-030-WIZ054-055-061-241100-
Allamakee-Fayette-Clayton-Crawford-Richland-Grant-
144 PM CDT Sat Mar 23 2024

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.

.DAY ONE...This Afternoon and Tonight

Some light snow will fall tonight. Snow accumulations will be up
to an inch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Light to moderate snow is expected for a short period on Sunday
that could result in brief periods of slick roads. Thunderstorms
are possible Monday afternoon and evening. Some storms over
northeast Iowa may be strong with lightning, hail and winds being
the main hazard. A brief tornado cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports would be appreciated from tonight into Sunday.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Houston

When
March 23, 8:30 PM CST to March 25, 2:15 AM CST
Where
Houston forecast zone
Reported by
Public
Coordinates
43.671, -91.493 (the zone’s center; the record gives no point)

Volunteer observers reported 3 to 5 of snowfall across Houston County from March 23rd through March 24th with the highest amount of 5.0 in Caledonia.

Winter Weather, Dodge

When
March 23, 10:00 PM CST to March 24, 11:45 PM CST
Where
Dodge forecast zone
Reported by
Public
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

Volunteer observers reported 4 to 6 of snowfall in Dodge County from March 23rd through March 24th with the highest total of 6.2 reported near Kasson and Rock Dell.

Winter Storm, Wabasha

When
March 23, 11:00 PM CST to March 25, 12:30 AM CST
Where
Wabasha forecast zone
Reported by
Public
Coordinates
44.284, -92.230 (the zone’s center; the record gives no point)

Volunteer observers reported 3 to 7 of snowfall in Wabasha County from March 23 through March 24th with the highest amount of 7.2 recorded in Theilman.

Winter Weather, Olmsted

When
March 23, 11:15 PM CST to March 25, 12:00 AM CST
Where
Olmsted forecast zone
Reported by
Public
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

Volunteer observers reported 3 to 7 of snowfall in Olmsted County from March 23rd through March 24th with the highest totals of 7.2 reported near Elba and Douglas.

Winter Weather, Winona

When
March 23, 11:45 PM CST to March 25, 12:00 AM CST
Where
Winona forecast zone
Reported by
Public
Coordinates
43.987, -91.779 (the zone’s center; the record gives no point)

Volunteer observers reported 3 to 6 of snowfall in Winona County from March 23rd through March 24th with the highest total of 6.0 reported in Lewiston.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166548, 1166547, 1166546, 1166549, 1166550.